Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 222, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 1, 2019, 2:32 PM EDT for Lancaster County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2019, 2:32 PM EDT (18:32 UTC)
- Expired
- Aug 1, 2019, 3:15 PM EDT
- In force
- 43 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lancaster County, PA
The radar
The Dover AFB radar (KDOX), 152 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:21 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 1, 2:21 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service State College PA 221 PM EDT Thu Aug 1 2019 .SYNOPSIS... A slow moving upper disturbance along with a stalled surface front will keep the mention of mainly afternoon and evening showers and storms in the forecast through the weekend. && .NEAR TERM /THROUGH TONIGHT/... Showers and thunderstorms have developed in the most unstable air that the RAP analyzes over the Lower Susq Valley. The HRRR has not been particularly helpful, and going forward it shows little more than some isolated disorganized activity into the early evening. The activity will be scattered about enough to warrant CHC POPs. Otherwise it's a classic mid summer day with puffy CU, warm temps and moderate humidity. The convection should fade with the loss of the sun this evening, however a new weak disturbance is shown in the 12Z deterministic guidance, possibly bringing a return of showers to the MD border counties by later tonight or early Friday. Overnight lows in the 50s and 60s will be about 3-6 deg above normal. && .SHORT TERM /FRIDAY/... A weak upper level trough will help form a wave along the front that is stalled south of the area. This will bring the chance of more widespread showers and thunderstorms to the forecast area tomorrow. Highs in the 80s will be near to a tad above normal, but sticky dewpoints are forecast to return to at least the southern half of the CWA. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... With the mean upper level ridge to the west into next week, there will be a weakness across the east. With no good source of dry air, and a weak cold front just to the south, there will be almost a daily chance of showers and storms, especially across the south. Minor changes to this part of the forecast package. Main thing was to try to cut out blocks of time, where showers and storms will be least likely. Temperatures and dewpoints typical for late July and early August. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... The last of the low clouds will be out JST by mid day, leaving widespread VFR conditions for the flying area. An isolated afternoon shower or thunderstorm cannot be ruled out across southern PA, but this activity should have less coverage than the past couple of days. Will have to watch for patchy fog and low cloud development again tonight. Friday will feature is a slightly better chance for showers/storms during the afternoon, as humidity creeps back upwards. .Outlook... Sat-Tue...Patchy early morning fog giving way to mainly VFR with scattered afternoon showers and thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Martin AVIATION...La Corte
Hazardous weather outlook, Jul 31, 9:09 PM EDT, 17 hours 23 minutes before
Hazardous Weather Outlook National Weather Service State College PA 909 PM EDT Wed Jul 31 2019 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-020115- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 909 PM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 12:39 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service State College PA
1239 PM EDT Thu Aug 1 2019
PAZ064-011715-
Adams PA-
1239 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 115
PM EDT...
At 1238 PM EDT, Doppler radar indicated a strong thunderstorm near
Orrtanna, moving southeast at 5 mph.
Very heavy rain and penny sized hail are possible.
Locations impacted include...
Gettysburg, Carroll Valley, Bonneauville, Lake Heritage, Cashtown,
Orrtanna, Biglerville, Arendtsville, Hunterstown, Fairfield,
McKnightstown, Two Taverns, Gettysburg National Military Park,
Liberty Mountain Resort and Gettysburg College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3984 7744 3995 7726 3980 7703 3972 7717
3972 7737
TIME...MOT...LOC 1638Z 321DEG 6KT 3984 7730
La CorteSpecial weather statement, Aug 1, 2:18 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
218 PM EDT Thu Aug 1 2019
PAZ066-011845-
Lancaster PA-
218 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
245 PM EDT...
At 218 PM EDT, Doppler radar indicated a strong thunderstorm over
Adamstown, moving southeast at 25 mph.
Wind gusts 40 to 50 mph and nickel size hail are possible.
Locations impacted include...
Ephrata, New Holland, Akron, Denver, Reamstown, Gap, Adamstown, Terre
Hill, Churchtown, Bareville, Bowmansville, Reinholds, Intercourse,
Christiana, Fivepointville, Schoeneck, Blue Ball, Farmersville,
Goodville and White Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4010 7594 4004 7594 3997 7599 3994 7599
3993 7601 4023 7626 4031 7614 4014 7587
TIME...MOT...LOC 1818Z 326DEG 22KT 4021 7606
BanghoffThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:39 PM EDT | Special Weather Statement | CTP | Adams | 36 min |
| Aug 1, 2:18 PM EDT | Special Weather Statement | CTP | Lancaster | 27 min |
| Aug 1, 3:13 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 62 min |
| Aug 1, 3:20 PM EDT | Areal Flood Advisory | CTP | Lancaster | 115 min |
| Aug 1, 4:09 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.